TOLERANCE to a drug involves either a decrease in the effect of a given dose of a drug during the course of repeated administration of the agent or the need to increase the dose of a drug to produce a given effect when it is administered repeatedly. Chronic treatment of animals with benzodiazepines leads to a reduction in potency of these agents as enhancers of chloride ion uptake. These effects at the cellular level are paralleled by the appearance of tolerance to the sedative effects of benzodiaze-pines. Tolerance also develops to the impairment of motor coordination that is produced by these drugs. Limited evidence suggests that the antianxiety effects of benzodiazepines may not diminish with time, or at the very least that benzodiaze-pines retain their effectiveness as antianxiety agents for several months.
PHYSICAL Dependence results from adaptive changes in the nervous system that may be related to the development of tolerance. Dependence of this sort can be detected by the appearance of a characteristic abstinence or WITHDRAWAL syndrome when chronic administration of a drug is either abruptly discontinued or after the administration of an antagonist to the drug that has been taken for a prolonged period of time (Ciraulo & Greenblatt, in press). Individuals who are treated chronically with benzodiazepines may exhibit signs and symptoms of withdrawal when the administration of these drugs is discontinued. Minor symptoms of withdrawal include ANXIETY, insomnia, and nightmares. Less common and more serious symptoms include psychosis, death, and generalized seizures. Signs of withdrawal may become evident twenty-four hours after the discontinuation of a benzodi-azepine that is rapidly eliminated from the blood. Peak abstinence symptoms may not appear until two weeks after discontinuation of a benzodiaze-pine that is removed from the body slowly. Some of the symptoms that appear after benzodiazepine treatment is discontinued may be due to the recurrence of the anxiety disorder for which the drug had been originally prescribed.
In animals, the severity of withdrawal can be directly related to the dose and length of time of administration of a benzodiazepine. This kind of relationship has been harder to demonstrate in clinical studies. Many patients who are treated with benzodiazepines for prolonged periods of time may experience at least some symptoms of withdrawal, but most of these individuals should not be viewed as benzodiazepine ''addicts'' because they have relied on their medications for medical reasons, have taken the medications as directed by their physicians, and will not continue to compulsively seek out benzodiazepines once their prescribed course of treatment with these medications has been discontinued. The intensity of abstinence symptoms that may be seen in patients who are physically dependent on benzodiazepines can be markedly reduced if patients are allowed to gradually taper off their medications. There may be a risk of physical withdrawal from benzodiazepines in some patients who abruptly stop the medication following as few as four weeks after treatment. Patients who discontinue taking rapidly metabolized hypnotic drugs such as triazolam may be at risk for experiencing rebound insomnia, even if they have been under treatment for a few days to one week. Serious problems associated with benzodiazepine withdrawal are more likely to be a problem for patients who have been treated with high doses of these medications for four or more months.
Was this article helpful?